Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 16, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 22, 2024, 9:17 PM EDT for Blount County, Knox County, Sevier County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2024, 9:17 PM EDT (01:17 UTC)
- Expired
- Jul 23, 2024, 1:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, TN, Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 7:23 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 22, 7:23 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Morristown TN 723 PM EDT Mon Jul 22 2024 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 205 PM EDT Mon Jul 22 2024 Key Messages: 1. Multiple rounds of showers and thunderstorms are possible through tomorrow. 2. Fog development is expected in the early morning hours. Discussion: In the upper levels, a trough extends from the Great Lakes to Texas. A ridge is over Florida and the Carolina coastlines. The Tennessee Valley is between these two features. At the surface, the Bermuda-Azores high in the Atlantic extends over the Southeast U.S. bringing low level moisture up from the Gulf. With deep layer southerly flow, precipitable water values will be high at almost 2 inches. The wet pattern will continue with isolated showers and storms overnight becoming scattered to numerous again by tomorrow afternoon. Showers and storms currently on radar are moving pretty quickly and do not appear to be as big of a flooding threat as the slow movers yesterday, although training is still a threat to look for. Tomorrow, steering flow may be a little lighter and localized flooding may be a bigger threat with slower moving or training storms. With decent instability tomorrow afternoon/evening a few strong to severe storms cannot be ruled out, especially if a minor wave moves through the pattern. Some fog development is expected in the early morning hours in the the higher elevations, Northeast Tennessee and Southwest Virginia but should dissipate by mid morning. && .LONG TERM... (Tuesday night through next Monday) Issued at 205 PM EDT Mon Jul 22 2024 Key Messages: 1. The unsettled weather pattern continues through the long term period, with increasing chances of showers and thunderstorms in the afternoon and evenings. Even though a cold front is expected to move through Thursday, precipitation hangs through the weekend. 2. Slightly below normal temperatures expected through Friday with highs rebounding towards normal next weekend. The coolest day looks to be Thursday, with highs struggling to reach the 80s. Discussion: With upper ridging building over the western states and the western Atlantic, troughing from Canada will sag over the country east of the Plains. Expect troughing to persist through the end of the week until ridging tries to build in by the weekend. At the start of the period, low level flow will have already kick-started out of the southwest, leading to further increasing moisture for the region. SWly flow paired with lower heights aloft will translate to increased humidity, lower than normal temperatures, and afternoon/evening convection. A stationary front currently to our northwest, will also contribute to daily chances of showers and thunderstorms, as well as the upper level support from shortwave impulses rounding the trough. This will also keep cloud cover around, limiting our daytime highs around 80. Even with decreased temperatures, dew points exceeding the 70s will make it feel oppressive. Showers and thunderstorm activity will be best seen during the typical times you'd expect in summer, during the afternoon and evening time-frame. Southeastern parts of the CWA, such as SW NC and south of GSMNP in the Appalachians, will possibly see the higher daily rainfall amounts of over a half inch and up to one inch through Thursday. Most certainly a welcoming sight to help improve our drought conditions. MRGL ERO's are in place through early Friday, indicating the possibility of flash flooding. And we have seen that in training storms that occurred yesterday. This message will continue in the HWO. PWATs will range between 1.5 to 2.0 inches, portraying how water loaded the atmosphere will be, supporting prolific rain makers. Even with suitable instability each day, there's a low chance that we will see any severe weather for the week. If anything, a strong storm may produce gusty winds, heavy rain/ponding, and some lightning. A cold front will eventually sweep across the area around Thursday when another sagging extension from the trough is expected to move over the NErn part of the country. Highs Thursday are currently expected to only top out in the upper 70s for the valley. Temperatures will rebound Friday onward as the trough retreats north, weak flow/higher heights build in, and surface high pressure develops over the western Great Lakes. Moisture still sticks around over the SE US into the weekend, so precipitation is still in the forecast even after the frontal passage. Of course, uncertainty and disagreement between the models arises this far out in time. && .AVIATION... (00Z TAFS) Issued at 721 PM EDT Mon Jul 22 2024 Scattered showers and storms continue this evening and are expected to die down as we move into the night and lose daytime heating. Currently there is is a strong storm heading towards TRI, which may lead to temporary category reductions. Areas that see rain tonight are ones that are most likely to experience fog, with VFR vis conditions expected at CHA and TYS. We have a PROB30 for TYS in the morning as there is a potential for MVFR conditions. There is the potential for LIFR vis and cig conditions at TRI tomorrow around sunrise, however VFR conditions should resume towards that afternoon. CAM guidance suggests scattered storms throughout the valley tomorrow, which could temporarily drop vis and cig from the afternoon into the evening. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 86 71 83 / 50 90 60 80 Knoxville McGhee Tyson Airport, TN 70 86 71 82 / 50 80 70 80 Oak Ridge, TN 69 85 70 81 / 50 80 60 80 Tri Cities Airport, TN 66 86 68 81 / 50 80 60 80 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...McD LONG TERM....KS AVIATION...BW/HD
Hazardous weather outlook, Jul 22, 3:08 PM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 308 PM EDT Mon Jul 22 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 308 PM EDT Mon Jul 22 2024 /208 PM CDT Mon Jul 22 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms this afternoon and evening will have the potential to produce heavy rainfall that may cause localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected each day through the rest of the week, mainly during the afternoon and evening hours. Heavy rainfall from storms may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 22, 4:37 PM EDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
437 PM EDT Mon Jul 22 2024
TNZ013-222100-
Campbell TN-
437 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Follette, Jacksboro, Jellico, Caryville, Fincastle, White Oak, and
Cove Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3654 8398 3646 8394 3646 8393 3643 8392
3643 8390 3640 8391 3639 8393 3640 8395
3637 8395 3634 8397 3631 8423 3652 8423
3658 8399
TIME...MOT...LOC 2037Z 261DEG 19KT 3645 8413
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JLBSpecial weather statement, Jul 22, 5:02 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
402 PM CDT Mon Jul 22 2024
TNZ098-222145-
Marion TN-
402 PM CDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 445 PM
CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of South Pittsburg, or 12 miles northwest of
Bridgeport, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, and
Griffith Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
3524 8569 3529 8571 3529 8569 3531 8565
3532 8556 3512 8539 3510 8539 3498 8560
3499 8583 3502 8587 3522 8586 3522 8587
TIME...MOT...LOC 2101Z 243DEG 20KT 3509 8584
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Jul 22, 7:06 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
706 PM EDT Mon Jul 22 2024
TNZ016-039-042-222330-
Hamblen TN-Northwest Greene TN-Hawkins TN-
706 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAWKINS...NORTHERN
GREENE AND NORTHEASTERN HAMBLEN COUNTIES THROUGH 730 PM EDT...
At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rogersville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rogersville, Surgoinsville, Mosheim, Bulls Gap, Baileyton, St. Clair,
Kepler, McCloud, Romeo, and Jearoldstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3627 8271 3620 8312 3638 8318 3650 8281
TIME...MOT...LOC 2306Z 253DEG 22KT 3632 8306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JLBSpecial weather statement, Jul 22, 8:00 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
800 PM EDT Mon Jul 22 2024
TNZ069-071-073-230030-
Knox TN-North Sevier TN-NW Blount TN-
800 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KNOX...NORTHEASTERN
BLOUNT AND WEST CENTRAL SEVIER COUNTIES THROUGH 830 PM EDT...
At 800 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 8 miles northeast of Alcoa, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Lake Forest, Seymour, Kimberlin Heights, and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3577 8398 3591 8403 3605 8379 3583 8364
TIME...MOT...LOC 0000Z 253DEG 10KT 3587 8385
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JLBSpecial weather statement, Jul 22, 8:26 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
826 PM EDT Mon Jul 22 2024
TNZ069-073-230100-
Knox TN-North Sevier TN-
826 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KNOX AND
NORTHWESTERN SEVIER COUNTIES THROUGH 900 PM EDT...
At 826 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sevierville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Sevierville, McMahan, Seymour, Kodak, and Kimberlin
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3584 8377 3585 8377 3586 8378 3588 8378
3589 8380 3587 8382 3595 8387 3606 8369
3605 8367 3604 8367 3604 8365 3587 8354
3582 8375
TIME...MOT...LOC 0026Z 245DEG 14KT 3590 8374
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JLBSpecial weather statement, Jul 22, 8:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
832 PM EDT Mon Jul 22 2024
TNZ017-044-046-047-230100-
Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN-
832 PM EDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SULLIVAN...
NORTHEASTERN WASHINGTON AND CENTRAL CARTER COUNTIES THROUGH 900 PM
EDT...
At 832 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethton, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Johnson City, Elizabethton, Central, Pine Crest, Hampton, Bluff City,
Watauga, Hunter, Rocky Mount State Park, and Morril's Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3629 8235 3647 8237 3654 8196 3650 8199
3647 8195 3637 8206 3636 8204 3635 8204
3635 8203 3633 8203 3633 8200 3632 8200
3629 8198 3627 8196
TIME...MOT...LOC 0032Z 266DEG 22KT 3639 8227
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:00 PM EDT | Special Weather Statement | MRX | Knox | 30 min |
| Jul 22, 8:26 PM EDT | Special Weather Statement | MRX | Knox | 34 min |
| Jul 22, 8:32 PM EDT | Special Weather Statement | MRX | Carter | 28 min |
| Jul 22, 9:48 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Jul 22, 10:15 PM EDT | Special Weather Statement | MRX | McMinn | 30 min |
| Jul 23, 12:10 AM EDT | Areal Flood Advisory | MRX | Knox | 78 min |
| Jul 23, 1:57 AM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Monroe, Polk | 2 hr |
| Jul 23, 2:45 AM EDT | Flash Flood Warning | MRX | McMinn, Monroe | 104 min |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.